A recent article in The Vancouver Sun discusses some of the negative effects of cholesterol-lowering Statin drugs. Statins are big business and big money; millions of Canadians take the pills, even those at low risk for heart disease.
Dr. Beatrice Golomb is an associate professor of medicine and lead researcher of the Statins Effects Study at the University of California. Dr. Golomb has seen an increase in aggression among people on Statins (especially women and the elderly). Co-managing director Dr. Jim Wright of The Therapeutics Initiative at UBC has said that his group’s previous research showed that among people without cardiovascular disease, the chance of dying or being hospitalized isn’t reduced with Statins. A study published last year in the British Medical Journal involving more than two million men and women from England and Wales linked Statin use to a decreased risks of esophageal cancer, but increased risks of liver dysfunction, kidney failure, moderate or serious myopathy and cataracts. In Golomb’s database, cognitive problems are the second most frequently cited complaint, after muscle pain, among Statin users. The reason is that cholesterol plays a vital role in neuron signaling, and it makes sense that when cholesterol drops mood and behaviour will be affected. There was a recent study in Clinical Cardiology that concluded: “Statin therapy is associated with decreased myocardial [heart muscle] function.” Meaning Statins are causing the opposite of their intended affect. Another negative affect of Statins is that it lowers CoQ10, an antioxidant, which helps convert food into energy. CoQ10 is found in almost every cell in the body. It fights free radicals, which damage cell membranes, tamper with DNA and cause cell death. CoQ10 helps with heart-related conditions, because it can improve energy production in cells, prevent blood clot formation and is a very powerful antioxidant. Statin drug labelling in Canada clearly warns of CoQ10 depletion. However most doctors never recommend their patients take CoQ10 in conjunction with Statins. As the body gets more and more depleted of CoQ10, people may suffer from fatigue, muscle weakness and soreness, and eventually heart failure, so it is imperative if you take Statin drugs that you also take CoQ10. There are many natural, healthy ways to maintain optimal cardiovascular health without resorting to the use of Statins. References http://www.vancouversun.com/health/growing+downsid... http://www.ncbi.nlm.nih.gov/pubmed/20027659/